Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The completeness theorem for Rossby normal modes of a stably stratified flat ocean with an arbitrary form of side boundary

Author: Akira Masuda
Journal: Quart. Appl. Math. 51 (1993), 425-439
MSC: Primary 76C20; Secondary 35Q35, 76V05, 86A05
DOI: https://doi.org/10.1090/qam/1233523
MathSciNet review: MR1233523
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A mid-latitude flat ocean on a $ \beta $-plane has characteristic oscillations called Rossby normal modes, where the motion is governed by the quasigeostrophic vorticity equation. Although the relevant eigenvalue problem differs from the usual one of Hilbert-Schmidt type, a variational proof is obtained that the Rossby normal modes constitute a complete orthonormal set for a basin with an arbitrary profile of stable density stratification and an arbitrary form of side boundary. In particular, for each fixed vertical mode, the set of the horizontal modes is complete and orthonormal in a two-dimensional Hilbert space. General solutions are expressed in terms of Rossby normal modes, not only to the initial-value problem, but also to the response problem of the closed basin.

References [Enhancements On Off] (What's this?)

  • [1] D. L. T. Anderson and A. E. Gill, Spin-up of a stratified ocean, with application to upwelling, Deep-Sea Research 22, 583-596 (1975)
  • [2] Fred Brauer, Spectral theory for the differential equation 𝐿𝑢=𝜆𝑀𝑢, Canad. J. Math. 10 (1958), 431–446. MR 0096848, https://doi.org/10.4153/CJM-1958-042-4
  • [3] R. Courant and D. Hilbert, Methoden der Mathematischen Physik, Vol. 2, Verlag von Julius Springer, Berlin, 1937
  • [4] -, Methods of Mathematical Physics, Interscience, New York, Vol. 1, 1953, Vol. 2, 1962
  • [5] R. C. DiPrima and G. J. Habetler, A completeness theory for nonselfadjoint eigenvalue problems in hydrodynamic stability, Arch. Rational Mech. Anal. 34, 218-227 (1969)
  • [6] E. Firing and R. C. Beardsley, The behavior of a barotropic eddy on a beta-plane, J. Phys. Oceanogr. 6, 57-65 (1976)
  • [7] A. E. Gill, Atmosphere-Ocean Dynamics, Academic Press, San Diego, CA, 1982
  • [8] H. P. Greenspan, On the transient motion of a contained rotating fluid, J. Fluid Mech. 20 (1964), 673–696. MR 0178666, https://doi.org/10.1017/S002211206400146X
  • [9] H. P. Greenspan, On the general theory of contained rotating fluid motions, J. Fluid Mech. 22 (1965), 449–462. MR 0180046, https://doi.org/10.1017/S0022112065000897
  • [10] P. H. LeBlond and L. A. Mysak, Waves in the Ocean, Elsevier, Amsterdsam, 1978
  • [11] M. J. Lighthill, Dynamic response of the Indian Ocean to onset of the southwest monsoon, Philos. Trans. Roy. Soc. London 265, 45-92 (1969)
  • [12] M. S. Longuet-Higgins, Planetary waves on a rotating sphere, Proc. Roy. Soc. London A279, 446-473 (1964)
  • [13] A. Masuda, A proof and applications of the expansion theorem for the Rossby normal modes in a closed rectangular basin, J. Oceanogr. Soc. Japan 43, 237-243 (1987)
  • [14] Akira Masuda, On the completeness and the expansion theorem for eigenfunctions of the Sturm-Liouville-Rossby type, Quart. Appl. Math. 47 (1989), no. 3, 435–445. MR 1012268, https://doi.org/10.1090/qam/1012268
  • [15] A. J. Millar, Nondivergent planetary oscillations in midlatitude ocean basins with continental shelves, J. Phys. Oceanogr. 16, 1914-1928 (1986)
  • [16] Luna I. Mishoe, Fourier series and eigenfunction expansions associated with a non-self-adjoint differential equation, Quart. Appl. Math. 20 (1962/1963), 175–181. MR 0142823, https://doi.org/10.1090/S0033-569X-1962-0142823-X
  • [17] J. Pedlosky, Geophysical Fluid Dynamics, 2nd ed., Springer-Verlag, Berlin and New York, 1987
  • [18] N. Phillips, Large-scale eddy motion in the western Atlantic, J. Geophys. Res. 71, 3883-3891 (1966)
  • [19] P. B. Rhines and F. Bretherton, Topographic Rossby waves in a rough-bottomed ocean, J. Fluid Mech. 61, 583-604 (1973)
  • [20] G. Veronis, Rossby waves with bottom topography, J. Marine Res. 24, 338-349 (1966)
  • [21] J. Wloka, Partial Differential Equations, Cambridge Univ. Press, London and New York, 1987

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76C20, 35Q35, 76V05, 86A05

Retrieve articles in all journals with MSC: 76C20, 35Q35, 76V05, 86A05

Additional Information

DOI: https://doi.org/10.1090/qam/1233523
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society